Sequential Multidrug Regimen May Offer an Alternative to Standard Cisplatin-Based Therapy for Urothelial Cancer
By Luanne Jorewicz
These patients may benefit from an alternative regimen of sequential neoadjuvant chemotherapy with ifosfamide, doxorubicin, and gemcitabine (IAG) followed by gemcitabine, low-dose cisplatin, and ifosfamide (CGI), according to the results of a recent clinical trial.
Such sequential chemotherapy is not typically prescribed in the neoadjuvant setting, according to Arlene Siefker-Radtke, M.D., an associate professor in the Department of Genitourinary Medical Oncology at The University of Texas MD Anderson Cancer Center and the trial’s principal investigator. In designing the study, however, Dr. Siefker-Radtke and her colleagues hypothesized that a sequential approach that included a strong alkylating agent up front followed by a reduced cisplatin dose would minimize the toxic effects of cisplatin.
“The sequential regimen provides an alternative that may benefit some patients,” Dr. Siefker-Radtke said.
The phase II trial enrolled 65 patients who had resectable invasive urothelial cancer and had high-risk characteristics including lymphovascular invasion, hydronephrosis, micropapillary tumors, upper tract disease, or clinical T3b or T4a disease.
The patients were scheduled to receive three cycles of IAG followed by four cycles of CGI. The IAG regimen, which was composed of ifosfamide with mesna on days 1–4, doxorubicin on day 3, and gemcitabine on days 2 and 4, was given with growth factor support in an inpatient setting and repeated every 3 weeks. The CGI regimen, which was composed of gemcitabine, ifosfamide, and cisplatin with mannitol on the same day every 2 weeks, was given with growth factor support as needed in an inpatient or outpatient clinic. Patients underwent cystoscopy after 6 weeks of treatment, and IAG was continued in patients whose tumors responded to the therapy but discontinued early in patients whose tumors did not respond. Patients whose tumors had not responded were switched to six cycles of CGI.
The trial’s primary endpoint was tumor downstaging to pathologic (p) T1N0 disease or lower at the time of cystectomy; such downstaging occurred in 30 of the 60 patients who had primary bladder tumors and 3 of the 5 patients who had primary tumors of the renal pelvis. Sixty-five percent of patients who completed three cycles of IAG before receiving CGI had their disease downstaged to pT1N0 or lower. Twenty-six percent of patients who switched to CGI early because of lack of response or toxicity had their disease downstaged to pT1N0.
Only two of the patients whose disease did not respond to IAG achieved pT0 disease after CGI. Dr. Siefker-Radtke said this might indicate that the lower doses of cisplatin and ifosfamide in the CGI regimen were not sufficient to kill IAG-resistant tumor cells.
Patients who had pT1N0 disease or lower, pT2–T3aN0 disease, or pT3b disease or higher or lymph node-positive disease had 5-year overall survival rates of 87%, 67%, and 27%, respectively. Together, the patients had a 63% 5-year overall survival rate and a 68% 5-year disease-specific survival rate. These results were similar to what has been seen historically with cisplatin-based chemotherapy, suggesting that the sequential regimen may be a suitable alternative for some patients who are not able to receive full-dose cisplatin.
One patient died of pneumonia during the first cycle of IAG. Three patients experienced grade 4 toxicities; grade 3 toxicities were more common but not overwhelming. No patient developed peripheral neuropathy as a result of chemotherapy. Eleven patients required dose reductions of IAG, and 10 patients required dose reductions of CGI. The report of the study was published this February in Cancer.
Dr. Siefker-Radtke said that although the regimen is not a good fit for all patients—especially those with poor renal function—it may be an attractive alternative for patients who are not good candidates for the standard regimen, such as those who have preexisting peripheral neuropathy or hearing loss that may worsen with cisplatin treatment.
For more information, contact Dr. Arlene Siefker-Radtke at 713-792-2830.
Other articles in OncoLog, June 2013 issue: